Arizona, 2019

Hail and Damaging Winds in Arizona, August 28, 2019

August 28, 2019 · NWS TWC · 5 events in 3 counties and zones

Widespread thunderstorms formed during the afternoon and persisted into the evening producing severe wind gusts. Wind damage occurred in Tucson as well as on the Tohono O'odham Nation in southwest Pinal County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Widespread thunderstorms formed during the afternoon and persisted into the evening producing severe wind gusts. Wind damage occurred in Tucson as well as on the Tohono O'odham Nation in southwest Pinal County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 28, 2:40 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 28, 2:40 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Wed Aug 28 2019

.SYNOPSIS...Adequate moisture combined with a favorable flow will
potentially produce an active period of showers and thunderstorms,
especially especially this evening. Brief strong gusty winds and
locally rainfall may occur. Otherwise, scattered mainly afternoon
and evening thunderstorms can be expected Thursday into early next
week.

&&

.DISCUSSION...Isolated to scattered showers were developing this
afternoon in the mountains of southeast Arizona and along the
Mogollon Rim into the White Mountains. The upper high was situated
over southwest Arizona with a north to northeast steering flow over
the area today. An MCV spinning over Sonora, Mexico was showing up
nicely in visible satellite imagery early this afternoon. This
feature might aid in the development of thunderstorms near the
International Border this afternoon and evening. Otherwise, storms
forming in the mountains should eventually track west and southwest
into the lower deserts this evening. Areas of blowing dust will be
possible across Pinal county as outflow from thunderstorms become
organized and travel north toward Phoenix down the Santa Cruz River
Valley. Models continued to suggest a more active weather pattern
for daily thunderstorms compared to the past several days. Models
were in agreement with the upper high over southwest Arizona
transitioning to a position over the Four Corners region this coming
weekend. This position of the upper high will also favor daily
thunderstorm activity over the weekend into early next week. Given
the increasing rain chances, daytime temperatures will also begin to
moderate some through the weekend.

&&

.AVIATION...Valid through 30/00Z.
Scattered -TSRA/-SHRA across much of southeast Arizona this evening.
Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the
strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late
tonight and Thursday.

Otherwise, cloud decks mainly 10k-15k ft MSL through Thursday. Aside
from thunderstorm gusts, surface wind variable in direction and
mainly under 12 kts. The exception is vicinity KSAD with nwly
surface wind 12-20 kts and gusts near 25 kts late this afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to perhaps numerous thunderstorms this
evening and tonight. Thereafter, a favorable flow regime combined
with adequate moisture will provide the daily cycle of mainly
afternoon and evening thunderstorms Thursday into next Tuesday.
Expect gusty and erratic winds with the stronger thunderstorms.
Otherwise, 20-foot winds will be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 28, 2:49 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
249 PM MST Wed Aug 28 2019

AZZ504-507-514-282230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
249 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WESTERN
COCHISE COUNTIES UNTIL 330 PM MST...

At 249 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Tanque Verde. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Saguaro National Park East and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3233 11064 3240 11048 3225 11031 3212 11058
TIME...MOT...LOC 2149Z 329DEG 4KT 3231 11054

Carpenter
Special weather statement, Aug 28, 2:52 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
252 PM MST Wed Aug 28 2019

AZZ509-510-282230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
252 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 330 PM MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Morenci, or 17 miles north of Clifton. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, Point-Of-Pines and Rose Peak.

LAT...LON 3298 10927 3331 10988 3364 10941 3345 10905
      3344 10905
TIME...MOT...LOC 2151Z 026DEG 3KT 3327 10932

AH
Special weather statement, Aug 28, 3:45 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Wed Aug 28 2019

AZZ506-507-509-511-282330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
345 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 345 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of San Manuel, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth and San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3244 11031 3244 11056 3278 11066 3278 11025
TIME...MOT...LOC 2245Z 177DEG 12KT 3254 11044

Carpenter
Special weather statement, Aug 28, 3:48 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Wed Aug 28 2019

AZZ504-506-514-282330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
348 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm over
Saddlebrooke, or near Catalina. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Catalina, Oro Valley, Saddlebrooke, Catalina State Park, Biosphere 2
and Oracle Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 11092 3253 11100 3263 11084 3247 11072
TIME...MOT...LOC 2247Z 005DEG 2KT 3252 11087

Zell
Special weather statement, Aug 28, 3:50 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Wed Aug 28 2019

AZZ504-507-513-282330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
350 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 430 PM MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Kartchner Caverns State Park, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 11043 3174 11046 3176 11077 3201 11073
TIME...MOT...LOC 2250Z 100DEG 8KT 3185 11054

Carpenter
Special weather statement, Aug 28, 3:58 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST Wed Aug 28 2019

AZZ504-507-514-282345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
358 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park East, or 12 miles east of Davis-Monthan Air
Force Base, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Tanque Verde, Vail, Saguaro National Park East and Rita
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 11077 3227 11054 3193 11046 3204 11083
TIME...MOT...LOC 2258Z 036DEG 5KT 3215 11067

Zell

The radar

The Tucson radar (KEMX), 34 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cochise

When
August 28, 4:26 PM MST
Where
Cochise County, 4.34 mi WNW of Huachuca City Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
31.700, -110.350

Nickel sized hail was reported in Whetstone.

Hail, Pima

When
August 28, 4:39 PM MST
Where
Pima County, 6.26 mi SSW of Vail Jct
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
31.950, -110.770

Penny sized hail was reported south of Vail.

Thunderstorm Wind, Pima

When
August 28, 5:00 PM MST to 5:33 PM MST
Where
Pima County, 3.46 mi S of Sabino to 1.84 mi WNW of (Dma)davis Monthan A
Measured
66 kt (76 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.250, -110.824

Trees were downed and uprooted at Ajo and Alvernon as well as near Pantano Rd and Seneca St. About 7000 customers lost power in Tucson. KDMA ASOS also recorded a 76 mph wind gust.

Thunderstorm Wind, Pinal

When
August 28, 5:45 PM MST
Where
Pinal County, 0.58 mi W of Vaivo Vo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.720, -111.930

Five power poles were downed north of Via Vo Farms.

Thunderstorm Wind, Pinal

When
August 28, 6:30 PM MST
Where
Pinal County, 13.18 mi N of Copper Creek
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.940, -110.490

Horse Camp RAWS recorded wind gust of 61 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851865, 851864, 851549, 851550, 851551.